Group Axioms for Iteration

Research output: Contribution to journalArticle

50 Citations (Scopus)


Iteration theories provide a sound and complete axiomatization of the equational properties of the iteration (or fixed point) operation in many models of theoretical computer science including ordered and metric structures, trees and synchronization trees. All known equational axiomatizations of iteration theories consist of a small set of equational axioms for Conway theories and a complicated equation scheme, the commutative identity. Here we associate an identity with each finite semigroup. We prove that the set consisting of the Conway identities and the group identities associated with the finite (simple) groups is complete. Moreover, we prove that the Conway identities and a subcollection of the semigroup identities associated with a subclass of the finite semigroups is complete iff each finite (simple) group divides one of the semigroups in the sub-class. We also formulate a conjecture and study its consequences. The results are a generalization of Krob's axiomatization of the equational theory of the regular sets.

Original languageEnglish
Pages (from-to)131-180
Number of pages50
JournalInformation and Computation
Issue number2
Publication statusPublished - Feb 1 1999


ASJC Scopus subject areas

  • Theoretical Computer Science
  • Information Systems
  • Computer Science Applications
  • Computational Theory and Mathematics

Cite this